Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 87, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 31, 2001, 5:26 PM MDT for Dundy County, Nebraska; Cheyenne County, Kansas. It was in force for 49 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 31, 2001, 5:26 PM MDT (23:26 UTC)
- Expired
- May 31, 2001, 6:15 PM MDT
- In force
- 49 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
Counties Cheyenne County, KS, Dundy County, NE
The radar
The Goodland radar (KGLD), 68 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 5:30 PM MDT | Hail 0.75 | Parks, NE | |
| May 31, 5:50 PM MDT | Tornado F0 | St Francis, KS | Brief tornado which was viewed from the NWS in Goodland. Also, the tornado occurred in open country with a debris cloud present. |
| May 31, 6:10 PM MDT | Hail 1 | Bird City, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.4 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1351 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
525 WUUS53 KGLD 312327 SVRGLD KSC023-NEC057-010015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 626 PM CDT THU MAY 31 2001 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DUNDY COUNTY IN SOUTHWEST NEBRASKA CHEYENNE COUNTY IN NORTHWEST KANSAS * UNTIL 715 PM CDT(615 PM MDT) * AT 626 PM CDT(526 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES EAST OF HAIGLER...OR ABOUT 17 MILES WEST OF BENKELMAN...MOVING SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BENKELMAN AT 535 PM MDT MAX AT 540 PM MDT ST. FRANCIS AT 655 PM CDT WHEELER AT 700 PM CDT BIRD CITY AT 710 PM CDT ANOTHER LOCATION IN THIS WARNING IS...PARKS. HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES... COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND FREQUENT DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. $$ LAT...LON 4034 10134 4023 10201 3961 10204 3960 10142 VPAPOL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:41 PM MDT, 2 hours 45 minutes earlier.
Area forecast discussion, May 31, 2:41 PM MDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 241 PM MDT THU MAY 31 2001 THE UPPER LEVEL LOW THAT WAS OVER THE NORTHEAST CORNER OF KANSAS WEDNESDAY AFTERNOON HAS LIFTED NORTHEAST AWAY FROM THE AREA. COOL AIR AND CLOUDINESS WAS OVER MUCH OF KANSAS...ALTHOUGH THE COOL AIR WAS MIXING OUT AND MODIFYING THE AIRMASS OVER FAR WESTERN KANSAS AND EASTERN COLORADO. STORMS HAD FORMED AHEAD AND IN THE VICINITY OF A JET MAX OVER FAR EASTERN COLORADO WITH SEVERE STORMS FORMING WHERE DAYTIME HEATING HAS ALLOWED LIFTED INDICES TO FALL TO AROUND -6 AT 20Z. THE FIRST REPORT OF QUARTER SIZE HAS ALREADY BEEN RECEIVED OVER FAR EASTERN COLORADO BY 2030Z. THEREFORE...WILL MENTION SEVERE STORMS THIS EVENING MAINLY OVER FAR EASTERN COLORADO. THE NGM AND MESO ETA APPEAR TO HAVE THE BEST HANDLE ON THE ABOVE MENTIONED OF THE MODELS SURVEYED...SO WILL USE THIS BLEND IN THE SHORT TERM. THE AVN/MRF STILL WITH REASONABLE RUN TO RUN CONSISTENCY HANDLING THE OVERALL PATTERN AND WITH REASONABLE INITIALIZATION...SO WILL FOLLOW. THE ECMWF APPEARS TO BE DOING A POOR JOB WITH THE EVOLUTION OF THE UPPER LOW OVER SOUTHERN CANADA AND THE UPPER MIDWEST EARLY NEXT WEEK. THE MRF HAS LOWERED TEMPERATURES AGAIN FOR NEXT WEEK...TRENDING FOR A COOLER MID WEEK PATTERN FOLLOWED BY A WARM UP LATE NEXT WEEK. THEREFORE...WILL GO THIS SOLUTION FOR THE EXTENDED. THE MESO ETA IS BRINGING A RATHER SIGNIFICANT BACK DOOR COOL FRONT ACROSS THE CENTRAL HIGH PLAINS FRIDAY NIGHT...SO BELIEVE THE AVN AND NGM HIGHS IN THE MIDDLE 70S ON SATURDAY ARE TOO WARM. EXPECT TEMPERATURES TO RISE NOT MUCH MORE THAN 70 DEGREES ON SATURDAY. THE REST OF NGM GUIDANCE APPEARS REASONABLE...SO WILL FOLLOW. .GLD...NONE. SKIPPER
In the hours before
Local storm report, May 31, 2:31 PM MDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
231 PM MDT THU MAY 31 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
J
0227 PM 7 S FLAGLER CO 1 INCH HAIL
05/31/01 KIT CARSON REPORTED BY PUBLIC.Local storm report, May 31, 3:41 PM MDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
341 PM MDT THU MAY 31 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 PM 12 S FLAGLER CO .88 INCH HAIL
05/31/01 KIT CARSON REPORTED BY STORM
SPOTTER
0250 PM 10 S FLAGLER CO FUNNEL CLOUD
05/31/01 KIT CARSON REPORTED BY STORM
SPOTTER.
0315 PM 7 NE WILD HORSE CO TORNADO
05/31/01 CHEYENNE REPORTED BY PUBLIC.
0315 PM 7 NE WILD HORSE CO .75 INCH HAIL
05/31/01 CHEYENNE REPORTED BY PUBLIC.Local storm report, May 31, 4:05 PM MDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
405 PM MDT THU MAY 31 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
e
0405 PM 10 S FIRSTVIEW CO .75 INCH HAIL
05/31/01 CHEYENNE REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 5:36 PM MDT | Severe Thunderstorm Warning | GLD | Red Willow | 24 min |
| May 31, 5:52 PM MDT | Tornado Warning | GLD | Cheyenne | 38 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2001Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.